Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 81, NWS Flagstaff, AZ

August 12, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 12, 2017, 5:34 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 5:34 PM MST (00:34 UTC)
Expired
Aug 12, 2017, 8:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 59 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:15 PM MSTFLASH FLOOD3 Sw Mcguireville, AZUSGS BEAVER CREEK AT MONTEZUMA CASTLE STREAM GAGE REPORTED A 3.36 FT. RISE IN THE LAST HOUR AND A HALF.
Aug 12, 6:27 PM MSTHEAVY RAIN 42 N Mcguireville, AZ4 BIRDBATH FILL AND IS OVER FLOWING. POND AND BACK YARD IS FLOODED AND 2 WATER RUNNING ACROSS ROAD. THE DURATION OF THE HEAVY RAIN EVENT WAS 1 HOUR 30 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WGUS55 KFGZ 130034
FFWFGZ
AZC025-130330-
/O.NEW.KFGZ.FF.W.0081.170813T0034Z-170813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
534 PM MST SAT AUG 12 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 830 PM MST

* At 530 PM MST, National Weather Service Doppler radar indicated 
  very heavy rainfall from thunderstorms in the McGuireville and 
  Camp Verde areas. 1 to 2 inches of rain have already fallen north 
  and northwest of Camp Verde. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Camp Verde, Montezuma Castle National Monument, Middle Verde,
  Mcguireville and Lake Montezuma.

This includes the following streams and drainages...Beaver Creek...
Cherry Creek...Russell Wash...Dry Beaver Creek...Oak Creek...West
Clear Creek...Grief Hill Wash...Verde River and Gaddis Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3472 11178 3464 11175 3458 11178 3454 11184
      3458 11197 3469 11194

$$
2 follow-up statements
931 
WGUS75 KFGZ 130136
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
636 PM MST SAT AUG 12 2017

AZC025-130330-
/O.CON.KFGZ.FF.W.0081.000000T0000Z-170813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
636 PM MST SAT AUG 12 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR
YAVAPAI COUNTY...

At 630 PM MST, National Weather Service Doppler radar indicated that 
heavy rainfall was moving quickly east of the Rimrock, Lake 
Montezuma, McGuireville and Camp Verde areas. Light rain was still 
occurring in the warning location.

River gages on Beaver Creek reported a 4 foot rise at 625 PM MST. 
Additional rises are likely as runoff moves into the basin.

Spotters are reporting anywhere from 1 t 4 inches of rain. 

Some locations that will experience flooding include...
Camp Verde, Montezuma Castle National Monument, Middle Verde,
Mcguireville and Lake Montezuma.

This includes the following streams and drainages...Beaver Creek...
Cherry Creek...Russell Wash...Dry Beaver Creek...Oak Creek...West
Clear Creek...Grief Hill Wash...Verde River and Gaddis Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3472 11178 3464 11175 3458 11178 3454 11184
      3458 11197 3469 11194

$$
117 
WGUS75 KFGZ 130328
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
828 PM MST SAT AUG 12 2017

AZC025-130336-
/O.EXP.KFGZ.FF.W.0081.000000T0000Z-170813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
828 PM MST SAT AUG 12 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 830 PM
MST...

At 825 PM MST, National Weather Service Doppler radar indicated that 
only light rain was falling in the warning area, including Rimrock 
and Camp Verde. Very high water levels continue in Beaver Creek, but 
there have been no other flooding reports.

The Flash Flood Warning will be allowed to expire for much of the 
area, but continues until 1015 PM MST for Beaver Creek.

Please continue to heed any remaining road closures.

LAT...LON 3472 11178 3464 11175 3458 11178 3454 11184
      3458 11197 3469 11194

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:27 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 12, 3:27 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
327 PM MST Sat Aug 12 2017

.SYNOPSIS...Expect typical monsoon weather conditions through the
weekend. Drier air will bring a decreasing trend in storms
beginning Monday, with isolated storms from Tuesday onward.

&&

.DISCUSSION...Active afternoon across northern Arizona with
scattered storms and isolated very heavy rain. Small hail was also
reported. HRRR does show storms continuing through the night
moving from west to east across Coconino County into central
Navajo and Apache Counties.

Low level moisture remains plentiful across northern Arizona
through Sunday. The steering flow will push storms toward the
E-NE. Fairly slow storm motion will bring a chance of localized
heavy rainfall/flooding. Hail and gusty winds will also accompany
the stronger cells.

On Monday, a trough of low pressure will move out of the Pacific
Northwest into the Great Basin. This will push monsoon moisture
east of Arizona and will bring drier are over the state. Storm
chances will drop to the slight chance category for most areas.
By Tuesday, further drying is expected as the trough moves across
Arizona. Breezy to windy southwest winds will also develop on
Monday and Tuesday. Near average daytime temperatures should
persist through at least Friday.

&&

.AVIATION...For the 00Z package...Scattered showers and
thunderstorms will continue through the afternoon and evening across
northern AZ, with localized MVFR/IFR conditions in the strongest
storms. Storm coverage and intensity will decrease after 03Z, with
redevelopment expected during the daylight hours Sunday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Daily rounds of showers and thunderstorms
will continue through Monday, with temperatures slightly below
normal.

Tuesday through Thursday...A drier air mass will move back into the
region with significantly decreased storm chances.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 12, 4:26 AM MST, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
426 AM MST Sat Aug 12 2017

AZZ004>018-037>040-130230-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
426 AM MST Sat Aug 12 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Lingering monsoon moisture will lead to scattered showers and
thundertorms, mainly during the afternoon and evening. Some local
areas could see heavy rain lead to flash flooding, and this will
be the main concern. Small hail and gusty winds are also possible
with stronger cells.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Expect typical monsoon weather conditions Sunday with scattered
showers and thunderstorms. Thunderstorm threats will include
lightning, heavy rain, and small hail. Drier air will bring
decreasing thunderstorm activity Monday, with little to no chance
of storms Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 12, 3:03 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
303 PM MST SAT AUG 12 2017

AZZ015-122215-
Western Mogollon Rim-
303 PM MST SAT AUG 12 2017

...SPECIAL WEATHER STATEMENT FOR FLAGSTAFF...

At 300 PM MST, trained weather spotters reported a thunderstorm
producing pea-sized hail over Flagstaff near the I-40 and I-17
junction, moving east at 25 mph.

Locations impacted include...
Flagstaff and Walnut Canyon National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists near the I-40 and I-17 junction should drive with extreme
caution.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3512 11171 3521 11174 3527 11158 3514 11151
TIME...MOT...LOC 2200Z 250DEG 21KT 3517 11166

TM
Local storm report, Aug 12, 5:32 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
532 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLASH FLOOD      2 S WASHINGTON PARK     34.39N 111.27W
08/12/2017                   GILA               AZ   TRAINED SPOTTER

            EAST VERDE RIVER IS FLASH FLOODING. IT IS
            CURRENTLY ABOUT 5-6 FEET DEEP. SPOTTER
            CLAIMS IT IS THE WORST THEY HAVE SEEN IN
            MANY YEARS.

&&

TM
Local storm report, Aug 12, 5:33 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
533 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     FLASH FLOOD      3 SSW WASHINGTON PARK   34.38N 111.28W
08/12/2017                   GILA               AZ   PUBLIC

            EAST VERDE RIVER IS APPROXIMATELY 2 FEET
            DEEP AT THIS TIME.

&&

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:07 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 12, 6:54 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 12, 8:25 PM MSTFlash Flood WarningFGZYavapai110 min
Aug 12, 11:28 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 12, 11:49 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 13, 1:40 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 13, 1:49 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 13, 2:44 PM MSTFlash Flood WarningFGZCoconino6 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.